Alert archive / Michigan / River Flood Warnings in 2018

River Flood Warning 2, NWS Gaylord, MI

February 20, 2018Wexford County, Michigan

NWS Gaylord, MI issued this river flood warning at Feb 20, 2018, 7:43 PM EST for Wexford County, Michigan. It took effect at Feb 21, 2018, 7:00 PM EST. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Feb 20, 2018, 7:43 PM EST (00:43 UTC)
In effect from
Feb 21, 2018, 7:00 PM EST
Expired
Feb 22, 2018, 7:00 AM EST
In force
12 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
Minor

County Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 90 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Manistee River near Sherman (SHRM4). The gauge peaked at 14.20 ft at Feb 21, 2018, 4:00 PM EST.

actionminormoderatemajor12141602/2002/2102/2202/23
Action stage
14 ft
Minor stage
15 ft
Moderate stage
16 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04124000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

278 
WGUS43 KAPX 210048 CCA
FLWAPX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
743 PM EST Tue Feb 20 2018

...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in Michigan...

  Manistee River near Sherman AFFECTING Wexford County
  Rifle River near Sterling AFFECTING Arenac County

.Forecast rainfall potentially in excess of an inch and a half, as
well as snowmelt from warm temperatures into this evening will
continue to result in significant rises on the Rifle river near
Sterling and on the Manistee River near Sherman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Persons in the warned areas should take steps to protect property 
from rising water levels.

The National Weather Service in Gaylord will issue another statement 
on this developing situation...Insert time here!!...as new 
information becomes available.


&&

MIC011-211243-
/O.EXT.KAPX.FL.W.0001.000000T0000Z-180223T1200Z/
/STRM4.1.ER.180220T1852Z.180221T1200Z.180223T0600Z.NO/
743 PM EST Tue Feb 20 2018

The Flood Warning continues for 
 The Rifle River near Sterling.* At  7:30 PM Tuesday the stage was 8.1 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.0 feet by 
  tomorrow morning. The river will fall below flood stage early 
  Friday morning.
* Impact...At 11.0 feet...High water impacts property south of 
  Townline Road downstream of Melita Road bridge.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Wed     Thu     Fri

Rifle River
  Sterling           6    8.1  Tue 07 PM       9.0     6.0     4.5


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$

MIC165-211243-
/O.NEW.KAPX.FL.W.0002.180222T0000Z-180222T1200Z/
/SHRM4.1.ER.180222T0000Z.180222T0000Z.180222T0600Z.NR/
743 PM EST Tue Feb 20 2018

The National Weather Service in Gaylord has issued a 

* Flood Warning for 
  The Manistee River near Sherman.
* from Wednesday evening to Thursday morning....
* At  6:30 PM Tuesday the stage was 13.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage 
  tomorrow evening.
* Impact...At 15.0 feet...Flooding begins around the Wilderness Canoe 
  livery along left bank of river just downstream of M-37 bridge.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Wed     Thu     Fri

Manistee River
  Sherman           15   13.1  Tue 06 PM      15.0    14.5    13.8


&&


LAT...LON 4451 8552 4436 8552 4434 8569 4438 8580
      4447 8580                       



$$
1 follow-up statement
516 
WGUS83 KAPX 211632
FLSAPX


Flood Statement
National Weather Service Gaylord MI
1132 AM EST Wed Feb 21 2018

...The flood warning is cancelled for the following rivers in 
Michigan...

  Manistee River near Sherman AFFECTING Wexford County

.River levels are expected to slowly rise through Thursday morning,
but are now expected to remain below flood stage. Residents are
still urged to monitor future forecasts for possible adjustments to
river levels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

The National Weather Service in Gaylord will issue another statement 
on this situation if river levels begin to rise unexpectedly.

&&

MIC165-211702-
/O.CAN.KAPX.FL.W.0002.000000T0000Z-180222T1200Z/
/SHRM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1132 AM EST Wed Feb 21 2018

The Flood Warning is cancelled for
  The Manistee River near Sherman.
* At 10:30 AM Wednesday the stage was 14.1 feet.
* Flood stage is 15.0 feet.
* Forecast...The river will crest below flood stage at 14.8 feet 
  after midnight tomorrow.
* Impact...At 15.0 feet...Flooding begins around the Wilderness Canoe 
  livery along left bank of river just downstream of M-37 bridge.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Thu     Fri     Sat

Manistee River
  Sherman           15   14.1  Wed 10 AM      14.8    14.4    13.8


&&


LAT...LON 4451 8552 4436 8552 4434 8569 4438 8580
      4447 8580                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Feb 20, 6:18 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 20, 6:18 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
618 PM EST Tue Feb 20 2018

.NEAR TERM...(Tonight through Wednesday)
Issued at 302 PM EST Tue Feb 20 2018

...Precipitation ends overnight...

High impact weather potential: Lingering light icing concerns across
eastern upper this evening. More moderate to heavy rain possible
down near Saginaw Bay.

Pattern synopsis/forecast: Moisture rich deep southwest flow remains
centered across the central and lower Lakes. Strongest moisture
convergence corridor and deepest jet support has temporarily shifted
south of our area, giving us a nice reprieve from the heavy rain and
icy weather. Warm front has mixed itself north, slowly pushing into
the Tip of the Mitt counties, with readings punching well up into
the 40s and 50s just to its south. Of course, conditions remain much
cooler to its north, with much of eastern upper struggling to even
reach the freezing mark.

Weak area of low pressure and attendant cold front expected to work
slowly east across the area this evening, with deep layer moisture
plume expected along and just behind the surface front. High
pressure builds into the area later tonight and Wednesday, bring
much drier and quieter conditions along with it.

Primary forecast concerns/challenges: Addressing lingering icing
concerns across eastern upper and heavy rain/flooding potential down
near Saginaw Bay tonight.

Details: Elongated area of moderate to heavy rain to our southwest
expected to push across much of northern lower Michigan later this
afternoon and evening. Heaviest/steadiest rain expected to focus
further southeast with time, with current flood warning area
expected to receive the longest duration of rain. Record setting
precipitable water values exceeding 1.25 inches and deep layer jet
support running parallel to the low/mid level frontal features
continues to support some decent additional rain totals for areas
near Saginaw Bay. Could easily be looking at another half inch or
so, with locally heavier amounts possible in transient fgen enhanced
banding structures. Flood warning already issued for this region
earlier today with reports of plenty of standing water and nuisance
type flooding. Expect this to continue, perhaps even growing in
magnitude if heavier rain totals are indeed realized.

Corridor of steadiest rain looks to largely pass south of the bridge
this evening. Simple radar trends support some lighter precip
reaching eastern upper for a time, and giving lingering slow to warm
conditions expect this to take the form of light freezing
rain/drizzle. Definitely not expecting much ice, but enough to
continue the slick driving conditions. Will let inherited winter
weather headline run its course through this evening.

High pressure builds in later tonight, really taking control of our
weather for Wednesday. This will bring quieter, drier, and much
cooler weather to the northwoods, along with increasing amounts of
sunshine for Wednesday.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 302 PM EST Tue Feb 20 2018

...Yet another wintry mix system...

High Impact Weather Potential...Increasing confidence in potential
for another wintry mix on Friday, including some light icing.

Pattern Synopsis/Forecast...Strong surface high pressure will drift
across northern Michigan Wednesday night into Thursday, pushing east
of the area by Thursday night. Increasing return flow on the
backside of this system will result in strengthening warm air
advection Thursday night into Friday, tightening the low level
thermal gradient overhead. A warm nose aloft will creep into
northern Michigan, allowing for a possible wintry mix to develop
heading into Friday.

Primary Forecast Concerns...More ptype concerns and possible light
icing with Friday's system.

It's like deja vu typing up another discussion pertaining to ptype
and icing concerns. But, such is the case with confidence increasing
in Friday's system bringing a wintry mix to portions of northern
Michigan. Thermal profiles will be colder to begin with than they
were with the present system making its way through the region, so
we will likely start out with light snow as precipitation arrives
late Thursday night. The warm nose creeping in from the south
towards daybreak should lead to a transition to freezing rain
through Friday morning, with rising surface temperatures allowing
for an eventual south-to-north changeover to just rain late morning
into early afternoon. Still a lot of uncertainty and spread between
the models with regard to the magnitude of this warm nose and how
far north it progresses. Not to mention, moisture may strip out
across eastern Upper by the time the warm nose reaches there, with
forecast soundings suggesting the possibility of freezing drizzle
for that area. So, lots of questions to be resolved over the coming
days.

.LONG TERM...(Friday night through Tuesday)
Issued at 302 PM EST Tue Feb 20 2018

High impact weather potential: Minimal through the period with
continued above normal temperatures and mixed precipitation.

At upper levels, a fairly active pattern across the northern half of
the country, as broad ridging to begin the weekend slowly trends
toward weak troughing by Monday. 850mb temperatures in this pattern
will linger between -4c and -8c and ultimately keep temperatures
above normal across the Great Lakes into the beginning of next week.

At the surface, a couple of systems moving through the region will
generate a few rounds of precipitation across northern Michigan
during the period. The most persistent pcpn will be over the
weekend, with snow Saturday trending toward rain on Sunday, as warm
air associated with a strong southern Plains system lifts across the
Great Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 618 PM EST Tue Feb 20 2018

Widespread rain will end from west to east across Northern Lower
Michigan this evening as a cold front sweeps thru the region. IFR
conditions will linger thru the evening hours even after the rain
has ended. Conditions will begin to improve to MVFR overnight and
will eventually return to VFR on Wednesday as high pressure and
drier low level air build into the region. Winds will shift to the
NW in the wake of the cold front and will strengthen to 10 to 20
kts with some higher gusts expected.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 1 AM EST Wednesday for MIZ008-015.

&&

NEAR TERM...MB
SHORT TERM...MK
LONG TERM...SR
AVIATION...MR
Hazardous weather outlook, Feb 20, 3:26 PM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
326 PM EST Tue Feb 20 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-210830-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
326 PM EST Tue Feb 20 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Freezing rain and freezing drizzle will continue to impact
portions of eastern upper Michigan through this evening. See
ongoing advisory for further details.

Periods of heavier rain are expected to continue toward Saginaw
Bay through much of tonight. Please see ongoing areal flood and
river flood warnings for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There may be mixed precipitation late Thursday night into Friday
across portions of northern Michigan.

River flooding is expected on the Rifle River Wednesday through
Thursday. See ongoing flood warning for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Feb 20, 3:26 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
326 PM EST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       2 S MCBAIN              44.17N 85.21W
02/20/2018  M1.30 INCH       MISSAUKEE          MI   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:16 AM ESTRiver Flood WarningAPXGladwin22 hr

Nearby

River Flood Warnings in Michigan, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.